Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 231, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 23, 2022, 3:35 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2022, 3:35 PM MST (22:35 UTC)
- Expired
- Aug 23, 2022, 6:46 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.6 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1837 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:50 PM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 23, 1:50 PM MST, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 150 PM MST Tue Aug 23 2022 .SYNOPSIS... A significant uptrend in thunderstorm coverage is expected today over Arizona which in turn will make areas of strong to severe winds and blowing dust, along with localized brief heavy rain, more likely late this afternoon and tonight. Rain chances increase Wednesday and expand into southeast California. A gradual downtrend in storm chances takes place during the latter half of the week and over the weekend. Highs today will be a little warmer than yesterday then a bit cooler Wednesday. Anticipate highs being a bit below normal the rest of the week before a warming trend begins Monday. && .DISCUSSION... The synoptic setup today is supportive for Rim-to-Valley storms during the afternoon and evening with modest northeasterly mid- level flow (~15 kt 500 mb winds). The 12Z sounding from Phoenix this morning showed some moistening of the boundary layer and the strong capping inversion on the boundary layer has weakened over the past 24 hours. Of note as well on the 12Z sounding is the strong southwesterly anvil-level winds. This will push the thunderstorm anvils off to the northeast, which is already being seen with storms along the Rim. Mid-level lapse rates are still modest, around 7 C/km, and CAPE is pretty high (MUCAPE currently analyzed around 2000-3000 J/kg), supportive of explosive updrafts. Additionally, there was some considerable mid-level drying shown in the morning sounding, which will result in some dry air entrainment into the storms, supporting stronger downdrafts. DCAPE is high this afternoon with magnitudes analyzed around 1000-1500 J/kg across the lower deserts. So, damaging downburst wind gusts will be a threat today. A weak but noticeable vort max is evident over southern AZ this afternoon on WV satellite and could further aide ascent through the area. Forecast soundings support further erosion of the capping layer over the lower deserts through the rest of the afternoon with continued heating and mixing, but a good source of lift will likely still be need to invigorate storm development. Fortunately, with the strong DCAPE environment, outflows are likely to push into the lower deserts and could push all the way to the CO River. Most hi- res models develop storms off of these outflows this afternoon and evening, but coverage of storms could be a little spotty with the lower moisture content. So, not everyone will experience storms today, but nearly everyone should be able to "see" the storms. With the parameters presented in the first paragraph, any storm that develops over the lower deserts today will be capable of producing strong to severe wind gusts, which could also generate areas or widespread blowing dust depending on source region. HREF probabilities for 35+ mph winds are around 50-70% for much of southern AZ with ~10% odds of greater than 58 mph. Nitpicking some of the individual hi-res model runs, localized wind gusts up to 70-75 mph cannot be ruled out. With the lower moisture content and potential pulse nature of the storms, flash flooding is not as great of a risk, but storms will be capable of rain rates up to 1-2"/hr and flash flooding will still be possible, especially with any storm that lingers over an area or multiple storms hit the same area. While most of the storms are expected to descend off the AZ high terrain north and east of Phoenix, isolated development in a few other common terrain spots will be possible, including the Table Top Mesa area, the Kofas, and Joshua Tree NP. Most activity should diminish this evening, however, lingering mid-level ACCAS convection cannot be ruled out overnight, especially with any lingering meso-circulations (MCVs). Tomorrow, Wednesday, following some slight increases in moisture and possibly some preconditioning from today's activity, could be even more active. NBM has widespread PoPs of 30-40% or higher across southern AZ and southeast CA. Recent runs of the HRRR are really quite impressive with scattered to widespread strong thunderstorms. There are a few changes from today into tomorrow expected, albeit small. Synoptically, mid-level steering flow is expected to become a touch weaker and shift more easterly to southeasterly as the anticyclone over NV slides east with a shortwave moving into north CA. With this alone there may be better motion and convergence of convection in the western deserts toward western AZ and the CO river through the afternoon and evening with outflow collisions driving a lot of the storm clustering. The wind threat is not expected to be quite as high as today, but locally strong to severe gusts will still be possible. The flash flood threat will be higher tomorrow with the slight increase in moisture, slower steering flow, and clustering of storms. Thursday through Monday, ensemble data continue to show a gradual west to east decline of PoPs as the primary anticyclonic flow becomes centered to our south for a less favorable flow regime (deeper westerly and drier flow) over our forecast area. There are some model hints of an uptick in PoPs on one of the days during the latter half of the week. That would be plausible if a short wave within the westerly flow moved through while we still have decent moisture left. By next Monday though, storm chances look pretty meager. Moderate HeatRisk will continue the next couple of days for much of southeast CA while south-central AZ sees temperatures a few degrees below normal. Moderate HeatRisk becomes more widespread by early next week. && .AVIATION...Updated 1751Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Things will start out quiet with easterly winds with speeds aob 7 kts prevailing through the rest of the morning. A westerly wind shift is anticipated by early afternoon with speeds to around 10 kts. Attention will then turn to thunderstorm activity expected to develop across the higher terrain and descend into the valley floor from the northeast during the 00Z-02Z timeframe with a 50-70% chance of winds exceeding 30 kts and a 10% chance of winds exceeding 50 kts. Blowing dust will also be a threat, but chances for dense blowing dust appear to be less (20-30%) given the most likely northeasterly wind direction and recent rainfall reducing the amount of dust that can be picked up by the winds. In addition to the strong wind threat, localized heavy rainfall resulting in very brief MVFR or lower conditions is also possible if a storm directly impacts an area terminal. Mostly clear skies will predominate through the morning hours with increasing SCT- BKN coverage by mid to late afternoon. Once the storms move thru, expecting lighter northeasterly-easterly winds to prevail, the switching to more typical southeasterly by late evening. Easterly winds to continue thru Wednesday morning, then once again switch to westerly during the afternoon. Another good chance (40-60%) exists for t-storm again during the late afternoon/early evening on Wednesday. A better chance for heavy rain appears to be the case for storms on Wednesday, but still a good chance (50-70%) for winds over 30 kts with the most likely direction for storms to move into the Phoenix area being from the northeast. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation weather concerns expected through the period at KIPL with winds mainly from a southeasterly component, under mostly CLR skies. Winds will generally follow a southerly component at KBLH with mostly clear skies this morning. T-storm activity is then expected to approach KBLH from the north-northeast during the late afternoon/evening hours, with lesser confidence that storms will actually reach the terminals. CIGS to become mainly FEW-SCT mid/high- level thru the rest of tonight and into Wednesday at KBLH && .FIRE WEATHER... Storm activity ramps up again today and Wednesday. Areas of strong winds and blowing dust will be the chief concerns today followed by better heavy rain potential Wednesday. A gradual decline in storm chances takes place from west to east beginning Thursday with near zero storm chances area-wide by Monday. MinRH values peak on Wednesday with values ranging from 30-40% lower elevations and 40-60% higher terrain. The lowest values will be on Monday with MinRH ranging from 20-25% lower elevations and 25-35% higher terrain. Apart from thunderstorms, winds will follow familiar diurnal patterns. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Benedict/AJ AVIATION...Kuhlman/Percha FIRE WEATHER...AJ
In the hours before
Local storm report, Aug 23, 10:13 AM MST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1013 AM MST TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 4 NNE SUN CITY 33.67N 112.26W
08/20/2022 MARICOPA AZ TRAINED SPOTTER
***DELAYED REPORT*** LARGE TREE UPROOTED BY
STRONG WINDS.
&&
JMSpecial weather statement, Aug 23, 2:02 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
202 PM MST Tue Aug 23 2022
AZZ563-232145-
Southeast Gila County AZ-
202 PM MST Tue Aug 23 2022
...A strong thunderstorm will impact portions of Gila County through
245 PM MST...
At 202 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles east of Sawmill, or 39 miles east of Globe, moving southwest at
10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sawmill and Hilltop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3346 11007 3347 11017 3344 11020 3344 11030
3363 11044 3372 11018 3360 11004 3361 11001
3360 10999 3350 11000
TIME...MOT...LOC 2102Z 066DEG 9KT 3357 11012
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GLSpecial weather statement, Aug 23, 2:22 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
222 PM MST Tue Aug 23 2022
AZZ547-557-232200-
Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
222 PM MST Tue Aug 23 2022
...A strong thunderstorm will impact portions of Gila and Maricopa
Counties through 300 PM MST...
At 222 PM MST, Doppler radar was tracking a strong thunderstorm near
Sycamore Creek, moving southwest at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sycamore Creek and Horseshoe Reservoir.
This includes AZ Route 87 between mile markers 223 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3394 11142 3381 11159 3400 11174 3400 11150
3401 11148 3401 11145
TIME...MOT...LOC 2122Z 063DEG 5KT 3399 11153
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GLSpecial weather statement, Aug 23, 2:27 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
227 PM MST Tue Aug 23 2022
AZZ563-232215-
Southeast Gila County AZ-
227 PM MST Tue Aug 23 2022
...A strong thunderstorm will impact portions of Gila County through
315 PM MST...
At 227 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Hilltop, or 34 miles northeast of Globe, moving
southwest at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 277 and 297.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3360 11051 3370 11074 3375 11071 3385 11056
3382 11050 3383 11034 3382 11032 3373 11021
TIME...MOT...LOC 2127Z 032DEG 10KT 3380 11045
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GLSpecial weather statement, Aug 23, 2:44 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
244 PM MST Tue Aug 23 2022
AZZ547-552-555-558-232230-
Apache Junction/Gold Canyon AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
244 PM MST Tue Aug 23 2022
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 330 PM MST...
At 243 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Boyce Thompson Arboretum, or 9 miles northwest of
Superior, moving south at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gold Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3354 11129 3350 11107 3331 11109 3337 11140
TIME...MOT...LOC 2143Z 339DEG 6KT 3341 11119
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
GLSpecial weather statement, Aug 23, 3:00 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
300 PM MST Tue Aug 23 2022
AZZ541-545-547-549-555-557-232245-
Fountain Hills/East Mesa AZ-New River Mesa AZ-Mazatzal Mountains AZ-
Cave Creek/New River AZ-Apache Junction/Gold Canyon AZ-
Rio Verde/Salt River AZ-
300 PM MST Tue Aug 23 2022
...Strong thunderstorms will impact portions of Gila, Maricopa and
Pinal Counties through 345 PM MST...
At 300 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Horseshoe Reservoir to near Round Valley
to near Four Peaks to near Apache Lake. Movement was southwest at 10
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Scottsdale, Apache Junction, Fountain Hills, Round Valley, Sugarloaf
Mountain, Ballantine Trailhead, McDowell Mountain Park, Lost Dutchman
State Park, Goldfield, Saguaro Lake, Canyon Lake, Goldfield Ranch,
Desert Mountain, Camp Creek, Salt River Tubing Recreation Area, Rio
Verde, Horseshoe Reservoir, Fort McDowell, Seven Springs and Tortilla
Flat.
This includes AZ Route 87 between mile markers 190 and 215.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3400 11175 3400 11155 3385 11149 3367 11135
3364 11125 3362 11125 3343 11150 3350 11163
3367 11177 3402 11198 3403 11195
TIME...MOT...LOC 2200Z 053DEG 10KT 3402 11164 3382 11155 3364 11141
3360 11134
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GLThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:45 AM MST | Areal Flood Warning | PSR | Gila | 3 hr |
| Aug 23, 2:02 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 23, 2:22 PM MST | Special Weather Statement | PSR | 38 min | |
| Aug 23, 2:27 PM MST | Special Weather Statement | PSR | Gila | 48 min |
| Aug 23, 2:36 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 24 min |
| Aug 23, 2:44 PM MST | Special Weather Statement | PSR | 46 min | |
| Aug 23, 3:00 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 23, 3:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Aug 23, 3:21 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 24 min |
| Aug 23, 3:28 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 32 min |
| Aug 23, 3:55 PM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Aug 23, 3:56 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 49 min |
| Aug 23, 4:02 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Aug 23, 4:08 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Aug 23, 4:09 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 36 min |
| Aug 23, 4:14 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 61 min |
| Aug 23, 4:35 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 23, 4:36 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 54 min |
| Aug 23, 4:58 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 35 min |
| Aug 23, 4:30 PM MST | Special Weather Statement | PSR | Riverside | 45 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.